GREENVILLE, S.C. (WSPA) — The South Carolina Department of Health and Environmental Control (DHEC) and The Food and Drug Administration (FDA) are warning about an increase in drug overdoses linked to the drug xylazine, an animal sedative and pain reliever. The drug is not approved for human consumption. According to DHEC, it is being found in powder and pill forms, and is being mixed with other illegal drugs.
“We’re seeing it in fentanyl, cocaine and methamphetamines,” explained Shelton England, the Senior Deputy Coroner for the Greenville County Coroner’s Office. “It’s being mixed with all illicit drugs. What it essentially does is it intensifies the effects and prolongs the effects of the other drugs it’s being mixed with.”
A report from DHEC states xylazine is often in drugs without a person’s knowledge and can increase the risk of overdose and death.
“There’s no way to tell,” said England. “The only way that we’re finding it is post-mortem toxicology after someone dies.”
According to the Spartanburg County coroner, 10 deaths can be attributed to the drug since May. The Greenville County Coroner’s Office says there have been more cases this year compared to any other year. In March, an inmate at the Greenville County Detention Center died of a combination of fentanyl and xylazine, according to the coroner’s office.
“We saw four cases in 2019,” explained England. “In 2022, we’ve seen 17 cases. That’s a 325 percent increase.”
England said xylazine is extremely dangerous because it mimics an opioid overdose.
“You see the loss of consciousness,” explained England. “You start to see the slow heart rate. You see the slowing down in the breathing.”
However, he said xylazine may not be able to be treated by overdose medications, such as Narcan.
“Xylazine is not an opioid,” said England. “Narcan will not work on xylazine.”
England said although Narcan may not be able to treat a xylazine overdose, Narcan should still be administered to counteract the opioids the person may have taken. He also recommends calling 911 and seeking medical attention immediately if someone is experiencing an overdose.